Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 39, NWS Huntsville, AL

June 18, 2003Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 18, 2003, 4:59 PM CDT for Lauderdale County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 4:59 PM CDT (21:59 UTC)
Expired
Jun 18, 2003, 7:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 182200
FFWHUN
ALC077-190000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 700 PM CDT

* AT 459 PM CDT...WEATHER SERVICE RADAR INDICATED THAT VERY HEAVY    
  RAINFALL WAS OCCURRING 5 MILES WEST OF LEXINGTON...OR ABOUT 15     
  MILES NORTHEAST OF UNDERWOOD-PETERSVILLE. RADAR INDICATES UP TO AN 
  INCH AND A HALF OF RAIN HAS FALLEN SINCE 4 PM.

* SOME LOCATIONS AFFECTED INCLUDE...
  KILLEN AND LEXINGTON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.

LAT...LON 3500 8758 3485 8761 3485 8748 3484 8740
          3482 8724 3500 8723

$$ 

MR
2 follow-up statements
000 
WGUS74 KHUN 182305
FFSHUN
ALC077-190000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 PM CDT WED JUN 18 2003

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 700 PM 
CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN OVER LAUDERDALE COUNTY EARLIER HAD ENDED.  ALTHOUGH THE 
HEAVY RAINFALL HAS COME TO AN END...FLOODING OF LOW LYING AND POOR 
DRAINAGE AREAS WILL CONTINUE.

SOME CITIES AFFECTED THROUGH 700 PM CDT INCLUDE...
   LEXINGTON... KILLEN... AND SURROUNDING LOCATIONS.

THERE ARE REPORTS OF FLOODING ALONG SOME COUNTY ROADS IN THESE 
LOCATIONS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR 
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH 
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES 
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE 
FLOOD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3498 8758 3482 8746 3486 8724 3499 8727

$$ 

MR
000 
WGUS74 KHUN 182355
FFSHUN
ALC077-190030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CDT WED JUN 18 2003

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY WILL BE ALLOWED TO 
EXPIRE AT 700 PM...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS OVER. THUS THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE AT 700 PM.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3495 8753 3482 8730 3500 8724 3512 8694
          3531 8715

$$ 

MR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:05 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 18, 3:05 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CDT WED JUN 18 2003

ANOTHER REASONABLY ACTIVE AFTERNOON IN STORE AS SHRA HAVE DEVELOPED
ACROSS THE WRN HALF OF THE CWFA AND ARE SLOWLY PROPAGATING EASTWARD.
SO FAR WERE REMAINING BELOW FLASH FLOOD GUIDANCE...BUT FLASH FLOOD
GUIDANCE IS VERY VERY LOW.

.SHORT TERM...
TONIGHTS POPS WILL BE BASED ON RADAR TRENDS AND EXPECTED PRECIP
AFTER 00Z. A FIRST GUESS IS PROVIDED IN THE PRELIM DIGITS BELOW.
CURRENTLY KGWX 88D SHOWS DEVELOPING SHRA/TSRA OVER NRN MS THAT
SHOULD MOVE IN THIS DIRECTION THIS AFTERNOON AND EARLY EVENING.

GIVEN THE LOW FF GUIDANCE...FLOOD WATCH HAS BEEN RE-ISSUED FOR
TONIGHT. IT COULD VERY WELL BE CANCELLED EARLY IF RAIN COMES TO AN
END ONCE WE LOSE THE DAYTIME HEATING. PERSISTENCE WILL DO FOR TEMPS
TONIGHT.

PRECIP CHANCES WILL CONTINUE ON THURSDAY INTO THURSDAY NIGHT AS A
STRONG (FOR JUNE) SURFACE FRONT SWEEPS SOUTHWARD. IN OTHER
WORDS...WITH THE FRONT NOT THROUGH...TOMORROW WILL BE ONE MORE
REPEAT PERFORMANCE. CONSIDERED LIKELY POPS BUT I THINK BEST
DYNAMICAL ENHANCEMENT WILL BE JUST TO THE EAST AND SOUTH OF OUR
AREA...SO WILL GO WITH 50 POPS THU...TAPERING TO LOW CHC THU NIGHT.

FRONT COMES THROUGH FRIDAY...WILL HOLD SLT CHC WITH FROPA. THEN...

.EXTENDED...
ALMOST COULDNT ASK FOR A BETTER LATE JUNE WEEKEND. WITH DRY AIR
MOVING IN...AND CLEAR SKIES AND LIGHT WINDS...LOWS IN THE COLDER
VALLEYS FCST TO DROP INTO THE 50S () BOTH MORNINGS. EVERYONE ELSE
WILL BE NEAR 60 OR LOWER 60S. DAYTIME HIGHS WILL BE WARM WITH DRY
AIR AND NEAR-FULL SUN...BUT IT WILL BE REASONABLY LESS HUMID.

SRLY FLOW REESTABLISHES FOR THE EARLY PART OF NEXT WEEK...SO WILL
KEEP SLT CHC POPS FOR MONDAY...AND CHC FOR TUESDAY AND WEDNESDAY.

.FAST FACT...
NEITHER HSV NOR MSL HAVE BEEN WARMER THAN 90 DEGREES SO FAR (THOUGH
THAT COULD CHANGE IN THE NEXT WEEK). THE LAST TIME IT TOOK THIS LONG
OR LONGER TO REACH 90 DEGREES WAS IN 1997.

FFC/BMX...THANKS FOR COLLAB.

.PRELIM DIGITS...
MUSCLE SHOALS   68/84/67/85/60/88  553200
HUNTSVILLE      68/83/67/84/60/88  553200
FORT PAYNE      68/83/67/84/55/88  553200
CULLMAN         69/84/68/85/60/89  553200

HUN...FLOOD WATCH ALL ZONES (ALZ001>010-016) THROUGH TONIGHT.

JE/23
Hazardous weather outlook, Jun 18, 12:55 PM CDT, 4 hours 4 minutes before
ALZ001>010-016-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS...COUPLED WITH A BROAD UPPER LEVEL STORM
SYSTEM OVER THE SOUTHEASTERN STATES...WILL LEAD TO THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
SHOWER AND THUNDERSTORM DEVELOPMENT IS MOST LIKELY THROUGH THE EARLY
EVENING HOURS.

STORMS THAT DEVELOP TODAY WILL BE SLOW MOVING AND EFFICIENT RAIN
PRODUCERS. SOME LOCATIONS IN THE SHOALS AREA OF NORTHWEST ALABAMA AND
PORTIONS OF NORTHEAST ALABAMA HAVE RECENTLY EXPERIENCED HEAVY
RAINS...ALONG WITH SOME FLASH FLOODING OVER THE PAST TWO DAYS.
LOCALIZED HEAVY RAINFALL COULD PRODUCE ADDITIONAL FLOOD PROBLEMS.
THUS...A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ALABAMA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LAST IN A SERIES OF UPPER LEVEL DISTURBANCES WILL SWING ACROSS
THE REGION BY EARLY FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS CAN
BE EXPECTED THROUGH EARLY FRIDAY...WITH A FEW STORMS PRODUCING
LOCALLY HEAVY RAIN AND GUSTY WINDS.

HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND BRINGING A
BRIEF BREAK FROM THE WET WEATHER. ANOTHER SYSTEM WILL BEGIN TO AFFECT
NORTHERN ALABAMA EARLY NEXT WEEK WITH MORE SHOWERS AND THUNDERSTORMS
IN THE FORECAST.

.CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jun 18, 2:30 PM CDT, 2 hours 29 minutes before
ALZ001>010-016-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT WED JUN 18 2003

...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS
NORTHERN ALABAMA THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST
SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
AREAS WEST OF A LINE FROM HUNTSVILLE TO DECATUR THROUGH 4 PM.
LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA...
FLORENCE...LEXINGTON...MOULTON...RUSSELVILLE...AND HARTSELLE.
RAINFALL AMOUNT WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED
RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY
THESE STORMS AS THEY PASS THROUGH.

THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN
THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS
AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

KTW
Special weather statement, Jun 18, 4:07 PM CDT, 52 minutes before
ALZ001>010-016-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT WED JUN 18 2003

...SIGNIFICANT WEATHER ALERT FOR POSSIBLE HEAVY RAINFALL ACROSS
NORTHERN ALABAMA THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
ALABAMA. THESE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST
SLOWLY AT 10 MPH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT
AREAS WEST OF A LINE FROM STEVENSON TO CULLMAN THROUGH 5 PM.
LOCATIONS AFFECTED THROUGH 5 PM WILL INCLUDE...TUSCUMBIA...
FLORENCE...ELKMONT...RUSSELVILLE...CULLMAN...AND HARTSELLE. RAINFALL
AMOUNTS WILL REMAIN LESS THAN 1/2 OF AN INCH...WITH LOCALIZED
RAINFALL AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH MAY ALSO ACCOMPANY
THESE STORMS AS THEY PASS THROUGH.

THE SLOW MOVEMENT OF THESE STORMS AND ABUNDANT MOISTURE AVAILABLE IN
THE ATMOSPHERE COULD PRODUCE VERY HEAVY RAINFALL TO OCCUR THIS
AFTERNOON IN NORTHERN ALABAMA. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

KTW

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.